Uveitis can lead to serious eye problems if you don’t treat it right away. If you’ve had it for a long time, or if you have it and are over 60, your chance of having those problems goes up.
The disease causes inflammation in your eye. If you don’t treat the inflammation, it can scar or break down tissues. That can harm your vision.

Untreated, uveitis can cause other problems, such as:

Cataracts

These cloud the lens of your eye, which makes it harder for you to see. Inflammation can cause them. You may also be at risk for them if you take steroids for your uveitis.

You may hardly notice your cataract at first. Slowly, your sight may seem blurry or hazy. You might feel like you’re looking at things through a cloud. It can be hard to see when you drive at night. Lights may glare, too.

Surgery can remove your cataract. But most eye doctors will want your inflammation under control for anywhere from a few weeks to a few months. This can be tricky if you take steroids for your uveitis. Talk with your doctor about it.

Glaucoma

This can happen when the fluid inside of your eye can't drain out.

All the fluid buildup causes pressure. That damages the optic nerve at the back of your eye. As it gets worse, so does your vision.

Glaucoma also can make your vision hazy or cloudy. You may see halos or rings around lights. Other signs are patchy blind spots as you look forward or to the side. Later, you may have tunnel vision. You could also get headaches, eye pain, or nausea.

Damage can come slowly, so you may not notice it at first. But your eye doctor can test you for glaucoma and treat it if you have it. Fast action can help you save your eyesight.

Steroids could also make you more likely to get glaucoma.

Swollen Retina

Inflammation inside your eye can also cause your retina to swell. Your retina is a thin layer of tissue around the back of your eye. It’s full of light-sensitive cells and nerve cells. They take in sights around you and send that information to your optic nerve and your brain.

If your retina swells from uveitis, you can lose some of your vision in the center. You may see a black spot in the middle of your view. It doesn’t hurt, though. If this swelling lasts for a long time without treatment, your vision loss may be for good.

A swollen retina is also called cystoid macular edema. That’s because the center of your retina is called the macula.

Detached Retina

It’s not as common, but uveitis can make your retina detach, or pull away, from blood vessels in your eye. You may see floaters, or small black spots in your vision. You may also see lights flash.

If any of these things are happening to you, call your doctor and get treatment quickly. Moving fast can save your eyesight.

WebMD Medical Reference

NEXT IN THE SERIES

WebMD Voices

Kat C., 36
Broomfield, CO
Skip the ER or urgent care and go straight to an ophthalmologist whenever you have concerns. Get comfortable with your doctor, get used to eye exams with the SLIT scope, IOP [intraocular pressure] tests, and learn how to properly use eye drops so they don’t drip down your nasal passages and wreak havoc.
Ashley L., 41
Memphis, TN
Things will get more manageable over time -- you’ll start to recognize your symptoms prior to the flares. That makes it easier to manage your flares in a quick and timely manner, so they don’t last as long.
Amanda L., 38
Atlanta
I have had many flare-ups over the years. I have taken oral steroids, topical steroid eye drops, dilation drops, and injections in my eye. The best advice I can give is to find a great ophthalmologist that will work with you.
Libby S., 35
St. Petersburg, FL
Speak up when things don't feel right with your body. My vision went from excellent to blurry and weird practically overnight. After my conjunctive uveitis diagnosis, I was treated by a special laser to help strengthen my retina. And now, 10 years later, I’m still symptom-free.
Kat C., 36
Broomfield, CO
Uveitis may be lifelong, but it’s manageable. It’s normal to feel helpless and depressed. People around you can’t fully understand the pain, fear, and distress of this condition. Just know you are not alone, and there are even support groups and organizations you can join for free.
Sharon G., 64
Abingdon, VA
Uveitis is a chronic condition, so you need to have a good relationship with your retinal specialist and ophthalmologist and keep all your appointments. If you have any flare-up of symptoms, no matter how small, have it checked out immediately.
Ashley L., 41
Memphis, TN
I did a year of yo-yoing with eyedrops and attempting slow tapers with no success. I finally found my answer in an injectable biologic therapy to manage my now chronic anterior uveitis. I will likely always carry emergency steroid and IOP-lowering drops on me at ALL times, which is a good idea for anyone dealing with uveitis.
Amanda L., 38
Atlanta
I have a prepared kit that is prescribed by my ophthalmologist that I carry with me all the time. If a flare starts, I go ahead and dilate, start my steroid drops, and call my doctor. I don’t recommend doing any of these things without consulting your ophthalmologist first.
Meg R., 50
Tyler, TX
In retrospect, even as a physician, I didn’t understand just how much damage uveitis was doing to me, in part because my symptoms were not always typical. Unlike many people with uveitis, my eye rarely turned red. I knew the attacks were happening primarily by vision changes and most importantly the headaches.
Sharon G., 64
Abingdon, VA
One thing I discovered through my uveitis treatments is that I’m a 'steroid responder,' meaning that instead of helping eye pressure, steroids actually make my eye pressure worse. Figuring that out wasn’t a fun process. But in the end, I think it helped me see that when it comes to my uveitis, the more honest communication with my eye doctor, the better.
Libby S., 35
St. Petersburg, FL
The best advice I have is to be as proactive as possible in treating the disease and get a second opinion sooner than later if you feel that things are progressing, or that your doctor is not paying attention to your complaints.
Amanda L., 38
Atlanta
Don’t be discouraged if your uveitis promptly returns when you taper meds. This just means you have to develop a long-term plan to manage it.

From WebMD

More on an Inflamed Eye